Pill rotted my fingers and toes

By admin
02 November 2012

Charné’s lost some fingers and toes because of a syndrome that might be linked to the Pill

A little more than two years ago she was a healthy, carefree young working woman who treated herself to a weekly manicure and pedicure.

“I really used to take good care of myself – then something like this happens,” Charné Meintjies (23) says. She’s referring to a condition that caused seven of her fingertips to become gangrenous over a period of a year and fall off. All the toes on her left foot had to be amputated.

On a sweltering hot day in her hometown of Mbombela (Nelspruit), Mpumalanga, she’s dressed in jeans, layered vests and a single closed shoe instead of a summer dress and sandals. Her other foot is bandaged and she walks with a limp.

Charné believes her troubles began after she started taking birth control pills. But she was diagnosed with antiphospholipid syndrome only after she’d lost her fingertips and toes. Before that she’d experienced joint pains and developed blood clots.

The rare condition results in clots forming in the arteries and veins, cutting off blood supply – in her case to her digits.

Read more of Charné’s ordeal in Asa Sokopo’s article in YOU 8 November 2012.

Find Love!

Men
Women